Contact Information

Account Queries, click here
Tel: +27 21 914 1105
Fax: +27 21 914 0298
This e-mail address is being protected from spam bots, you need JavaScript enabled to view it
 
What happens if I am allergic to anaesthetics?
Some people may think that they "are allergic to anaesthetics" because of previous unpleasant experiences such as nausea and vomiting. These are side-effects and not allergies. True allergies include swelling of the mouth, throat or eyes, breathing problems, hives and wheals, and sometimes a drop in blood pressure.

It is possible for a patient to show allergic reactions to some drugs, although it seldom happens. If it does happen, it is seldom permanent, because anaesthesiologists are specialists who will notice these reactions immediately and act fast to prevent any permanent damage. Allergy to latex is an increasing phenomenon, but seldom serious. If you suspect such an allergy you should inform your surgeon and anaesthesiologist in order to avoid rubber products being used.

If any allergies occur, you will be tested after the operation so that those products can be avoided in future. You may have to wear a "medic-alert" bracelet. Allergic reactions to one type of anaesthetic does not mean that you will not be able to receive anaesthetics in future.